PURPOSE: To report the observation that a transient vitreous inflammatory reaction may develop in the eyes of patients with acquired immunodeficiency syndrome (AIDS), cytomegalovirus retinitis, and an increased CD4+ T-lymphocyte count during treatment with antiretroviral therapy including a protease inhibitor. METHODS: We reviewed the medical records of eight patients with AIDS and cytomegalovirus retinitis who developed vitreous inflammatory reactions greater than those usually seen with this disease. RESULTS: Vitreous inflammatory reactions obscured the view of the posterior pole in all patients. No iris nodules, synechiae, glaucoma, or cystoid macular edema were observed. Six patients had unilateral cytomegalovirus retinitis, and, in each, the inflammation occurred only in the eye with cytomegalovirus retinitis. The vitreous inflammatory reactions were associated with clinically inactive cytomegalovirus retinitis in six patients, with disease reactivation in one patient, and were present at diagnosis of active disease in one patient. Cytomegalovirus retinitis has not recurred in any of these patients since their episodes of vitreous inflammation. Vitreous inflammation developed in all eight patients after a substantial increase in CD4+ T-lymphocyte counts caused by combination antiretroviral therapy. Five patients had CD4+ Tlymphocyte counts of greater than 100 cells per μl at the time the vitreous inflammatory reaction developed. No other causes of uveitis were found. CONCLUSIONS: Patients with AIDS and cytomegalovirus retinitis may develop transient intraocular inflammation associated with combination antiretroviral therapy. We believe that this inflammation reflects an improved immune response against cytomegalovirus.